gastritis
Uncategorized

Drug-induced stomach ulcer

Medical stomach ulcer is a common problem among the population. This disease is characterized by damage to the gastric mucosa with the subsequent formation of ulcerative defects on it under the influence of certain drugs with ulcerogenicity . The peculiarity of such a pathological process is that even with severe damage to the mucous layer, clinical manifestations can be of a minimal degree of severity. In this regard, it is necessary to make an appointment with a doctor as soon as possible if even minor complaints appear, so that he confirms or refutes the diagnosis. At the moment, it is very easy to do this using a phone or an Internet resource.

As we have already said, in most cases, a drug-induced stomach ulcer is asymptomatic. Very often, it is detected even when gastric bleeding has occurred . The prognosis for this pathology will directly depend on the depth of the damage, as well as on how timely the treatment was started. In addition to gastric bleeding, such a disease can be complicated by perforation of the gastric wall, which also threatens the life of the sick person. 

Most often, this disease is associated with non-steroidal anti-inflammatory drugs, namely in ninety percent of cases. Approximately forty percent of sick people with such a diagnosis subsequently experience gastric bleeding. The fact that aspirin has an ulcerogenic effect was established back in one thousand nine hundred and sixty-one. Subsequently, it was proved that other non-steroidal anti-inflammatory drugs have the same effect.

Drug-induced stomach ulcers are an extremely urgent problem for medicine. First of all, this is due to the fact that at the moment there are a very large number of diseases that are indications for the appointment of non-steroidal anti-inflammatory drugs. In addition, they often cannot be canceled due to the high risk of exacerbation of the underlying pathology, for which they are accepted. It is worth noting that people of absolutely any age can face such a pathological process.

In addition to non-steroidal anti-inflammatory drugs, there are other medicines that can have a damaging effect on the gastric mucosa with the subsequent formation of ulcers. These include various glucocorticosteroids and drugs aimed at lowering blood pressure. However, these drugs are much less likely to cause the formation of an ulcer. 

The mechanism of development of this disease will differ somewhat depending on the medication taken. When using non-steroidal anti-inflammatory drugs, the penetration of the drug substance directly into the cellular structures of the epithelium is noted, due to which the mucous- bicarbonate barrier is disrupted. In parallel, an enzyme called cyclooxygenase-1 is blocked, due to which gastroprotective prostaglandins cease to be synthesized .

A drug-induced stomach ulcer caused by the intake of glucocorticosteroids develops as a result of the increased acidity of gastric juice and changes in the qualitative composition of the mucus produced. At the same time, the processes aimed at restoring the structure of tissues are significantly slowed down. Separately, it should be said that the likelihood of this disease will directly depend on how long a person uses ulcerogenic drugs, as well as on their dosage. Another important point is the existing bad habits that enhance the damaging effect of non-steroidal anti-inflammatory drugs, as well as concomitant pathologies.

Symptoms of a drug-induced stomach ulcer

We have already said above that often such a disease is not accompanied by any symptoms at all. In the event that clinical manifestations are still present, as a rule, they have a minimal degree of severity. At the same time, the absence of complaints does not guarantee that this pathological process does not have a severe course.

In most cases, with this pathology, symptoms are present that indicate dyspeptic disorders. First of all, they include periodic nausea and single vomiting, mild discomfort and soreness in the epigastric region, flatulence and problems with stools. Sometimes a sick person pays attention to a gradual weight loss, up to anorexia. As a rule, there are no other complaints.

Due to the fact that quite often such a disease does not make itself felt for a long time, the first symptoms that arise may indicate gastric bleeding. These include weakness and dizziness, bouts of vomiting, in which blood is found in the vomit , discoloration of feces, and so on. 

Diagnosis and treatment of the disease – why should you make an appointment with a doctor?

It is quite difficult to suspect a drug-induced stomach ulcer on the basis of clinical manifestations alone. In this regard, for an accurate diagnosis, it is recommended to make an appointment with a doctor as soon as possible, who will prescribe the necessary examination plan. First of all, it is necessary to conduct an endoscopic examination, which will reveal defects in the gastric mucosa. For differential diagnosis, tests aimed at detecting Helicobacter pylori infection should be prescribed . An important point is to find out what medicines and for how long a sick person is taking.

First of all, with this disease, the question of the expediency of using previously taken medications is being resolved. If their cancellation is not possible, the dosage should be reduced as much as possible. Such patients are prescribed synthetic analogs of prostaglandin E1, gastroprotectors , proton pump inhibitors, and so on.

Prevention of the development of drug-induced gastric ulcer

To prevent the occurrence of this pathology, it is recommended to use non-steroidal anti-inflammatory drugs only after consulting a doctor, regularly undergo endoscopic examination, and so on.  

Leave a Reply

Your email address will not be published.